To the Editor:—
With great interest, we read the article by Newland et al. 1reporting the incidence of anesthesia-related cardiac arrests in their department over a 10-yr period. Unfortunately, several drawbacks may invalidate the conclusions of this study. We would have liked to know more details on the factors that led to cardiac arrest in each of the fifteen reported cases.
First of all, we do not know who provided the anesthesia. As Biboulet et al . 2point out in their study, human error has been considered the leading factor contributing to anesthesia-related cardiac arrest. It is important to know if an experienced anesthesiologist or only a trainee was involved in these cases.
The following cases illustrate the difficulty in deciding whether a cardiac arrest is caused by anesthesia or not:
Patients 1 and 7
It is inconceivable that administration of an overdose of morphine postoperatively in the PACU may lead to cardiac arrest. The close monitoring available in the PACU should have prevented it. If it occurred because the nurse did not monitor the patient according to normal standards, then it cannot be attributable to anesthesia.
In a 65-yr-old patient, ASA physical status III, 1 mg of midazolam led to cardiac arrest? We are not able to even imagine a mechanism responsible for this complication in an elective patient. Did this patient get another drug instead of midazolam?
Patients 6 and 8
An “unknown” or “probable” vagal reaction should not have been included in this group of patients. Moreover, cardiac arrest occurred in the pediatric intensive care unit (PICU) where many other factors might have been involved.
During the procedure of implantable cardioverter-defibrillator (ICD) placement, there are always times when ventricular fibrillation is induced as a test. Other arrhythmias may occur during the placement of the ICD leads through a central vein. A cardiac arrest resulting from this procedure should be surgery-related and not anesthesia-related.
What led to this postoperative myocardial infarction? Hypotension, tachycardia, hypoxia….? This important information is missing.
The few mentioned examples highlight how difficult it is to attribute a cardiac arrest to anesthesia. A more detailed description of the cases would have given the readers a better notion of the real incidence of this complication.